Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Jackson, KY

June 2, 2002Estill County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 1:31 PM EDT for Estill County, Kentucky. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 1:31 PM EDT (17:31 UTC)
Expired
Jun 2, 2002, 2:15 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:40 PM EDTHail 1.5Irvine, KY
Jun 2, 1:45 PM EDTHail 1.25Irvine, KY
Jun 2, 1:53 PM EDTHail 0.75Irvine, KY
Jun 2, 1:55 PM EDTThunderstorm WindIrvine, KYSeveral trees were reported down throughout Irvine.
Jun 2, 1:55 PM EDTHail 1Irvine, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS53 KJKL 021731
SVRJKL
KYC065-021815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY

* UNTIL 215 PM EDT

* AT 130 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES 
NORTHWEST OF IRVINE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING DIME SIZED HAIL...STRONG DAMAGING 
WINDS AND INTENSE RAIN. 

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3770 8404 3762 8399 3765 8394 3778 8399

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:05 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 11:05 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT SUN JUN 2 2002

COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS
SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS
AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO
RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS
AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT
REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS.

SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS
MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD
LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH
VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO
GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR
HEAVY RAINERS AGAIN.

MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP
ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S
FOR NOW FOR MOST OF THE AREA.

12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH
HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL
STEWING ON IT.

ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME
CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY
10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON
SOME STORMS MAY BE STRONG TYPE OF WORDING.

UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Jun 2, 9:00 AM EDT, 4 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Special weather statement, Jun 2, 1:00 PM EDT, 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLFloyd64 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin71 min
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson60 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.